Search Tool for Registered Over-the-counter Pharmaceutical Products Containing Paracetamol
Last update: 2023-02-09
The purpose of this search engine is to allow consumers to ascertain whether a pharmaceutical product containing paracetamol has been registered with the Hong Kong Department of Health, and to provide information relating to such pharmaceutical products (if available). Material information (including categories, product names (English), registration numbers and ingredients) contained in the search engine’s database is obtained from the Department of Health, whereas product names (Chinese)(if applicable) and photographs are provided by members of The Hong Kong Association of the Pharmaceutical Industry. The aforesaid information has not been independently verified by the Consumer Council, is of a general nature and for indicative purpose only, is not necessarily comprehensive, complete, accurate or up to date, and is not intended to constitute professional advice (legal or otherwise). Such information should not be treated as substitute for your own detailed research or professional advice as to the technical specifications, performance and/or suitability of a product for your specific circumstances. The Consumer Council does not endorse any pharmaceutical product, manufacturer or supplier whatsoever.
Whilst every effort is made to maintain the search engine and update the Consumer Council’s database regularly, no warranty is given as to the availability, timeliness, accuracy or completeness thereof. The Consumer Council assumes no liability or responsibility whatsoever with regard to your access to or use of the search engine and the information obtainable through the search engine or on this page, and/or any loss or damage arising therefrom.
Under the Pharmacy and Poisons Ordinance (Cap 138), pharmaceutical products classified as Part 2 Poisons can be purchased only from a pharmacy (Authorized Seller of Poisons) or a medicine store (Listed Seller of Poisons). Should consumers wish to acquire more detailed information, please refer to the official website of the Department of Health and the List of Registered Pharmaceutical Products.
Any linked reference on this page to any external resource or website is to enhance the information available to consumers and does not constitute the Consumer Council’s endorsement of such resources and websites, their content and owners. The Consumer Council has no control over and does not assume any liability or responsibility whatsoever for any such external resource and website and their content, and/or any loss or damage arising from use thereof.
This Disclaimer has been translated into Chinese. If there is any inconsistency or ambiguity between the English and Chinese versions, the English version shall prevail.
The 684 medicine products containing paracetamol included in the search tool can be divided into 4 categories:
"Oral solid" refers to oral solid preparations, including tablets and capsules, etc., containing single ingredient of paracetamol. Each tablet/capsule generally contains 500mg paracetamol while products containing 300mg or 250mg paracetamol are also available. Mainly for people over 12 years of age;
"Oral liquid" refers to oral liquid preparations containing single ingredient of paracetamol, mainly for people at 12 years of age or below;
"Suppositories" refers to suppositories containing single ingredient of paracetamol for rectal administration, mainly for infants;
"Multiple ingredients" refers to multiple ingredients preparations containing paracetamol, usually for symptomatic relief of cold and flu.
Points To Note When Administering Medicines Containing Paracetamol
Points to note when administering medicines containing paracetamol:
Oral solid preparations, e.g. tablets or capsules, have different quantities and are generally for adults and children over 12;
Oral liquid preparations, e.g. solutions or powder for oral solution, are generally for children 12 or below. Parents should measure the right amount using oral syringe or dosing spoon according to instructions as stated in the product package or insert;
Overdose of paracetamol may cause serious liver injury, therefore, a normal adult should not consume more than 4,000mg of paracetamol within 24 hours (for a tablet containing 500mg paracetamol, the maximum daily intake for a normal adult is 8 tablets). Without the advice from healthcare professionals, if the medicine is used for pain relief, it should not be consumed for more than 5 days; if used for fever reduction, it should not be consumed for more than 3 days. Therefore, consumers should not stockpile a large amount of related medication;
Children or persons with certain disease conditions should take a lower dose either in accordance with product package or insert and/or advice from healthcare professionals;
People allergic to paracetamol ingredients should not consume related medicine. People with kidney disease, liver disease or taking anticoagulants (e.g. Warfarin) are advised to consult healthcare professionals before using medicines containing paracetamol.